Jump to content
Important Survey - Please Participate ×

Is anybody else experiencing intense depression toward the end of their taper?


[co...]

Recommended Posts

I've been tapering for almost a year now, down from 7.5 (ish) mg Diazepam. I have been on benzos for 15 or so years, at one point I was prescribed xanax 4x a day, and klonopin twice a day in addition to 3 other psych meds and ambien at night to sleep. 

 

I have had a weird taper where anxiety-while it has definitely been a symptom, it has been actually been manageable. My main symptom is one of the worst feelings of depression I have ever experienced-so much guilt over the past, and shame. I am struggling with intrusive thoughts too. 

 

I also haven't had trouble sleeping (thankfully)-I do take trazodone to sleep and am thankful I can still sleep. I think I sleep too much to be honest. I try to time when I take my dose of diazepam so that the daily interdose withdrawal I experience (the worst of it anyway) happens when I am asleep. In addition to crazy jaw pain, muscle spasms, neck pain, I have just been feeling down and had extreme fatigue and brain fog.

 

I have been doing a pretty aggressive taper but I feel impatient so close to the end. I have read healing doesn't begin until you are fully off and I have put so much of my life on hold while I have been doing this taper, I just want to be done with this taper so I can get on with my life. 

Is there anything that has been helpful to anyone for this? I do take an antidepressant (cipralex) and anxiety med (buspirone so not a benzo), and the trazodone. I've tried keto, exercise (the fatigue makes this very hard though), therapy, meditation, IV NAD, and so many supplements but this depression is unrelenting. 

I just worry this isn't due to the taper and is due to pre-existing depression which I definitely suffered from. I was pretty stable and in a good place before I started this taper.

 

This is the taper schedule I have been following: 

 

Dec 2022: 7.5-->5 mg of Diazepam

Dec-Jan 2022 5mg-->2.5 mg

Jan-Feb 2.5-->2 mg

Feb-1.75 mg (hold)

March-1.75mg-->1.5mg

Crossed over to liquid

April-1.5mg-->1.25 mg

May-1.25-->1.00

June-1.00-->0.90

July 0.90-->0.85

Week 1

0.85-->0.80

Week 2

0.80-->0.75

Week 3

0.75-->0.70

Week 4

0.70 (hold) <-- I am here.

I hope everyone is hanging in there <3

Link to comment
Share on other sites

Hi,

First of all you are doing a great job in tapering from what I can read.

Depression is definitely a withdrawal symptoms, it was for me at least.

I'm not an expert, dr, psych or whatsoever however the thing that really made a huge difference for me was daily micro tapering. And also, don't go too fast. I recognize the impatience but I actually made the mistake to make the jump too soon which resulted in me getting back on the meds and only delaying my tapering journey. Of course this can be different for anyone just sharing my experience.

Apart from that what helped me during depression was trying to make myself useful during dark days. Get myself up and just do at least one simple but usefull thing. Whether it's doing the dish, taking out the garbage , write one email that's long overdue, etc. It helped me mentally..

Stay strong and hopefully some of this helps.

  • Like 2
Link to comment
Share on other sites

Hey there, @[co...].   Congratulations on your taper; you are almost done.    It is very important to slow your taper down significantly once you get near the end.  You might want to check out this video from Dr. Horowitz.   Hope this helps.   And yes, depression is a very common withdrawal symptom.    Guilt, shame and intrusive thoughts are common as well.    

 

  • Like 1
Link to comment
Share on other sites

thank you so much for your responses, this made me feel so much better, you have no idea!

 

@[...] i completely understand the impatience, I feel like my whole life is being put on hold for this taper and well, it kind of is. I will definitely try to just do one little thing on those super dark days, that sounds manageable (no matter how small it is). I really appreciate you sharing that. I hope things are going better for you now?

I keep questioning myself and wondering if this is just me, how I am on less medication or if it is due to the taper-I have a family dr who is perfectly happy to keep me on benzos for the rest of my life, and a psychiatrist who doesn't believe benzos or wd can cause depression  and they can only "maybe cause just a bit of anxiety". 

I guess because my symptoms of extreme fatigue (and because I am luckily able to sleep) and depression had me questioning if it was indeed really withdrawal or just me, I am glad to hear others have experienced this too. 

@[de...] thank you so much for the video, I will definitely check this out. As much as I want to bite the bullet, I want this to be successful and safe and make it to the finish line in one piece. 

 

I appreciate the comments more than you know and hope everyone is hanging in there!

 

-Cookie 

Link to comment
Share on other sites

@[co...] I feel like most drs and psychiatrists do not know enough about the possible WD symptoms of these meds. I had the same experience. And indeed most drs don't have a problem with keeping people on benzos or AD for a lifetime..

I am glad you don't have trouble sleeping! WD symptoms are different for everyone I guess. Don't compare too much to others, it's your journey and depression definitely is a common WD symptom. 

Ps. I am doing great and completely benzo free. I did't feel cured or fixed right after my last benzo, it was still a journey from there. But it got better and better over time and right now I can say I am really happy and I have not suffered depression and anxiety for amost half a year! 

 

  • Like 1
Link to comment
Share on other sites

Agreed! If they are comfortable to prescribe it, they should be just as comfortable helping you get off. 

 

I'm sure I would have bad insomnia but I've been on trazodone for sleep for a couple of years, it helps a lot. I am hoping once all this is over I won't have to continue taking this med (I probably had such bad insomnia prior to this because I was always in interdose withdrawal from the benzos!) 

 

I am so happy to hear you are doing great and are benzo free!! No anxiety and depression for 6 months is so incredible. that is truly amazing news and really gives me hope. 

 

So much inspiration! I appreciate it so very much <3

  • Like 1
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...